Heart Disease Expert Forum
ProAmatine
About This Forum:

This forum is for questions and support regarding heart issues such as: Angina, Angioplasty, Arrhythmia, Bypass Surgery, Cardiomyopathy, Coronary Artery Disease, Defibrillator, Heart Attack, Heart Disease, High Blood Pressure, Mitral Valve Prolapse, Pacemaker, PAD, Stenosis, Stress Tests.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

ProAmatine

HI, I am a female in my 50's, with Neurocardiogenic syncope. I have presyncope episodes 12 to 15 times per month. Have not passed out since Demember 2000.
My meds. are: Paxil 20mg and Proamatine 5mg three times a day.

I loss my BP first and then my HR follows(during an Episode).

My Questions: 1. are there any long term adverse effects of the Proamatine?   2. Some days the Proamatine seems to work, giving me more energy, raising my BP enough to avoid an episode and other days experience a BP crash and Have an episode......Why is this? 3. If I ever missed a dose of proamatine would the crash in BP be more severe?

Would greatly appreciate any additional information you have to offer on the Proamatine.

I might add, that I started having symptoms in my 50's. Have noticed that most people who have NCS began symptoms in younger years. Any clues why?

I have been fortunate finding a Doctor who understands dysautonomic disorders.

Thanking you in advance for your help.
Mary
Related Discussions
Avatar_n_tn
Dear Mary,

Midodrine (MI-doe-dreen), sold in the US as the brand name "ProAmatine", is a drug used to treat orthostatic hypotension (decreased blood pressure upon standing).  It belongs to a family of drugs called the alpha-adrenergic drugs and works by stimulating nerve endings to increase blood pressure.  Several small studies have shown it is effective in controlling symptoms due to orthostatic hypotension.  Because of potentially serious side effects midodrine should only be used in patients who have severe, life-style limiting symptoms of orthostatic hypotension that have failed to respond to conservative treatment measures.  The main side effect of midodrine is hypertension (high blood pressure) in the supine (lying) position.  This may be manifest by blurred vision, headache, or increased awareness of the heart beat.

Drugs that may interact with midodrine are as follows:

o Digoxin (Lanoxin)-May increase effects on the heart

o Steroids (e.g., Florinef) and some cold medications (e.g. ephedrine, phenylephrine, phenylpropanolamine, or pseudoephedrine) - may increase effects on blood pressure.

The ususal dosing for adults is 10 mg 3 times a day in 4 hour intervals with the last dose to be taken no later than 6 pm.  In addition one should avoid taking it prior to periods where supine posture is expected.


Potential side-effects that you should notify your doctor about include:

Blurred vision, cardiac awareness, headache, and/or pounding in the ears.  Fainting; increased dizziness; slow pulse.

Other less serious side effects that may occur include:

More common
Burning, itching, or prickling of the scalp; chills; goosebumps; urinary frequency, retention, or urgency.

Less common
Anxiety or nervousness; confusion; dry mouth; flushing; headache or feeling of pressure in the head; skin rash.

Rare
Backache; canker sores; dizziness; drowsiness; dry skin; leg cramps; pain or sensitivity of skin to touch; stomach problems such as gas, heartburn, or nausea;
trouble in sleeping; trouble seeing; weakness.
5 Comments
Blank
Avatar_n_tn
THank you for your reply. Could you please answer the other questions I posted about the Proamatine>

Would really appreciate your answer to my post.

Thanking you in advance,
Mary
Blank
Avatar_n_tn
I myself am a 34 year old female just recently diagnosed with Vasovagal Syncope.  I have seen two cardiologists, both of which recommended a pacemaker for the problem.  Due to my age, I have decided to conduct further research on the problem and get another opinion from an electrophysiologist before making any decisions.  I unlike yourself have been fainting since I was 17 and it was only last fall when an irregular heartbeat was discovered that my doctor actually expressed concern.  I have chosen also to defer drug treatment until I have a better understanding of the problem and alternative treatments.  I have been maintaining my blood pressure through diet.  I eat more meals only smaller ones, I have a high salt diet that seems to help and I also drink as much water as I possibly can.  Try increasing your water and salt intake, that might reduce the dizzy spells that your medication doesn't seem to be doing.
Blank
Avatar_n_tn
Hi,

Thanks for the reply. Is your irregular heart rate, all the time or only during an Episode?

I also drink lots of liquid, including Gatoraide. Salt tablets are supposed to help also. Just had my pharmacy order me Thermatabs.                                                                      
Since I loss my BP first, I would still have Episodes, with a pacemaker. I think its important to find out what happens first during an episode.

Have you had a tilt table test? I showed no symptoms on the TTT. The Event monitor is the only test that REALLY helped get me a diagnosis. My episodes are not position related.....

NDRF. org is a good site for information and also, Implantable.com

M
Blank
Avatar_n_tn
I am 18 I was diagnosed with Neurocardiogenic Disfunction, Vasovagal Syncope, and POTS, in 2000.  They have put me on Proamitine, Florinef, Toprol, and Paxil...  I had an EP Study done in August and they found out I have had this problem since I was little with Viral Spinal Meningitis.  Which shot the nerve endings of my heart..........

Email me please
***@****

Blank
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank